Potentially Inappropriate Antiepileptic Drugs for Elderly Patients with Epilepsy

Mary Jo V. Pugh, Joyce Cramer, Janice Knoefel, Andrea Charbonneau, Alan Mandell, Lewis Kazis, Dan Berlowitz

Research output: Contribution to journalArticlepeer-review

60 Scopus citations

Abstract

OBJECTIVES: To describe prescribing patterns for older veterans with epilepsy, determine whether disparity exists between these patterns and clinical recommendations, and describe those at greatest risk of receiving potentially inappropriate antiepileptic drugs (AEDs). DESIGN: Retrospective administrative database analysis. SETTING: All outpatient facilities within the Department of Veterans Affairs (VA). PARTICIPANTS: All veterans aged 65 and older who had epilepsy diagnosed before the end of fiscal year 1999 (FY99) and who received AEDs from the VA in FY99 (N = 21,435). MEASUREMENTS: National VA pharmacy data were used to determine the AED regimen based on the AEDs patients received during the year. Administrative data were used to describe demographic variables and to gauge disease severity and epilepsy onset. RESULTS: Approximately 17% of patients received phenobarbital and 54% phenytoin. Patients classified as having newly diagnosed disease were less likely to receive phenobarbital monotherapy and combination therapy and more likely to receive gabapentin or lamotrigine monotherapy (x2=288.90, P<.001). Logistic regression analyses indicated that, for all patients, those with more severe disease were less likely to receive phenobarbital monotherapy than other monotherapy and phenobarbital combinations than other combinations. Those who received specialty consultation were less likely to receive phenytoin monotherapy than AED monotherapy, which is consistent with clinical recommendations. CONCLUSION: Most older veterans received potentially inappropriate AED therapy. Hence, the standard of care for older patients with epilepsy should be reevaluated, although the vast use of phenytoin in this population suggests that change in practice patterns may be difficult.

Original languageEnglish (US)
Pages (from-to)417-422
Number of pages6
JournalJournal of the American Geriatrics Society
Volume52
Issue number3
DOIs
StatePublished - Mar 2004
Externally publishedYes

Keywords

  • Adverse effects
  • Drug therapy
  • Epilepsy
  • Geriatrics
  • Quality of care

ASJC Scopus subject areas

  • Geriatrics and Gerontology

Fingerprint Dive into the research topics of 'Potentially Inappropriate Antiepileptic Drugs for Elderly Patients with Epilepsy'. Together they form a unique fingerprint.

Cite this